Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 35, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 1998, 7:51 PM CDT for DeWitt County, Logan County, Illinois. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 1998, 7:51 PM CDT (00:51 UTC)
- Expired
- May 2, 1998, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties DeWitt County, IL, Logan County, IL
The radar
The Lincoln radar (KILX), 17 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:52 PM CDT | Hail 1 | Lawndale, IL | |
| May 2, 8:55 PM CDT | Hail 1 | Wapella, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
002 WUUS1 KSPI 030053 RRA SVRSPI ILC039-107-030145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 751 PM CDT SAT MAY 2 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR DE WITT COUNTY IN CENTRAL ILLINOIS NORTHERN LOGAN COUNTY IN CENTRAL ILLINOIS * UNTIL 845 PM CDT * AT 750 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF LINCOLN...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... ATLANTA CLINTON LAWNDALE THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:05 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 2, 1:05 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT SAT MAY 2 1998 FIRST BAND OF SHRA/TSRA AHD OF MID LVL LOW/COLD POOL WILL BE APPCHG PIA/SPI BY 19Z...AND INTO ERN IL BY ERLY THIS EVE. 17Z ADAP INDICATES MORE INSTABILITY IN ERN IL...WHILE SFC OBS SHOW DEW PTS APPCHG 60. XPCT THE STORMS TO INCRS IN INTENSITY AS THEY MOVE EAST OF BMI-DEC LINE LATE THIS AFTN/THIS EVE. ADDITIONAL SHRA/TSRA XPCTD TO DEVELOP LATE THIS AFTN IN ERN IA/NRN MO AS A RESULT OF APPCHG COLD CORE/STEEP LAPSE RATES. THESE SHOULD DECRS BEFORE THEY REACH CENT IL...BUT LINGERING SCTD SHRA NOT OUT OF THE QUESTION FOR ERLY TONIGHT. OVERNIGHT XPCT MOSTLY CLOUDY COND WITH TEMPS ARND 50. MAY SEE SOME BRIEF SUNSHINE SUNDAY MORNING...BUT THIS WILL FILL BACK IN RAPIDLY AS THE COLD CORE UPR LOW MOVES TO OUR SOUTH AND EAST. SCTD SHRA/TSRA XPCTD ONCE AGAIN IN THE AFTN/EVE HOURS INVOF UPR LOW AND STEEP 700-500MB LAPSE RATES NEAR 7 DEG C/KM. PIA 50/67 45 SPI 50/67 46 DEC 50/67 56 CMI 50/66 67 LWV 53/70 77 MILLER
In the hours before
Local storm report, May 2, 5:28 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT SAT MAY 2 1998
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0325 PM ALTAMONT IL 0.75 INCH HAIL
05/02/98 EFFINGHAM REPORTED BY STATE POLICE
0342 PM TOLONO IL TORNADO
05/02/98 CHAMPAIGN BRIEFLY TOUCHED DOWN IN AN
OPEN FIELD...NO DAMAGE.
REPORTED BY COUNTY ESDA
MILLERLocal storm report, May 2, 5:28 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT SAT MAY 2 1998
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0325 PM ALTAMONT IL 0.75 INCH HAIL
05/02/98 EFFINGHAM REPORTED BY STATE POLICE
0342 PM TOLONO IL TORNADO
05/02/98 CHAMPAIGN BRIEFLY TOUCHED DOWN IN AN
OPEN FIELD...NO DAMAGE.
REPORTED BY COUNTY ESDA
MILLERSpecial weather statement, May 2, 5:49 PM CDT, 2 hours 2 minutes before
ILZ066-067-071-022320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 549 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFZFECT UNTIL 7 PM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... EFFINGHAM...CLAY AND JASPER. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. MILLER
Special weather statement, May 2, 5:49 PM CDT, 2 hours 2 minutes before
ILZ066-067-071-022320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 549 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFZFECT UNTIL 7 PM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... EFFINGHAM...CLAY AND JASPER. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. MILLER
Special weather statement, May 2, 6:18 PM CDT, 1 hour 33 minutes before
ILZ068-072-073-022355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 618 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 PM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... CRAWFORD...RICHLAND AND LAWRENCE. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. MILLER
Special weather statement, May 2, 6:18 PM CDT, 1 hour 33 minutes before
ILZ068-072-073-022355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 618 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 PM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... CRAWFORD...RICHLAND AND LAWRENCE. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:44 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.